South Dakota, 2007

Flash Flood in South Dakota, May 4 to 5, 2007

May 4 to 5, 2007 · NWS FSD · 1 event in 1 county or zone

Thunderstorms continuing after a severe weather episode on the evening of May 4th produced heavy rain and resulting flash flooding in eastern Beadle County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms continuing after a severe weather episode on the evening of May 4th produced heavy rain and resulting flash flooding in eastern Beadle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 4, 9:25 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 4, 9:25 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1025 PM CDT FRI MAY 4 2007

.DISCUSSION...
MCS THAT PRODUCED SEVERE WEATHER AND A COUPLE OF TORNADOES SLOWLY
DECREASING IN INTENSITY...ALTHOUGH A FEW UPDRAFTS CONTINUE TO REACH
NEAR SEVERE LIMITS. INVERTED TROF THAT WILL LIKELY BE A FOCUS FOR
ADDITIONAL CONVECTIVE POTENTIAL TOMORROW AND SUNDAY AS WELL AS ANY
BOUNDARIES THAT MAY EXIST FARTHER AHEAD OF FRONT IN THE WARM AND
JUICY AIR.

&&

.AVIATION...
WIDESPREAD IFR CONDITIONS EXPECTED AT ALL 3 TAF LOCATIONS THROUGH AT
LEAST 15Z. CONVECTION SHOULD DECREASE OVER HON THROUGH 07Z...BUT MAY
REDEVELOP AGAIN LATE. WILL NEED TO WATCH WHAT OCCURS OVER EASTERN
AND CENTRAL NEBRASKA TO GET A FEEL FOR WHAT WILL ADVECT IN TO THE
AREA LATE TONIGHT AND SATURDAY.

&&

.PREV DISCUSSION...
VARIOUS SHORT WAVES ALOFT WILL MOVE NNEWD OVR CWA THRU TNGT...WITH
FIRST WAVE AND ASSCD TSTMS AFFECTING WRN CWA THIS EVE...AND ANOTHER
WAVE MOVG INTO SERN SD LATE TNGT. MAIN ACTION SHOULD REMAIN WEST OF
I29 TNGT. WAVES WILL INTERACT WITH LOW LVL SSELY FLOW OF MOIST
UNSTABLE AIR IMPINGING ON DIFFUSE WMFNT MOVG NWD INTO SRN CWA LATE
TNGT. APPEARS MAIN THREAT OF SVR IS SOME LARGE HAIL IN WRN CWA THIS
EVE...AS MOST THUNDERSTORMS RATHER ELEVATED. INCRG SELY FLOW AND
MOISTURE WILL KEEP TEMPS UP TNGT. ANY TRAINING THUNDERSTORMS MAY
CAUSE HEAVY RAIN/PONDING ISSUES AND HAVE ISSUED FLOOD WATCH
STARTING IN WRN CWA FOR TNGT...AND FURTHER EAST PAST THE I29
CORRIDOR STARTING SAT NGT.

TRAIN OF WAVES WL CONTINUE TO ROTATE AROUND WRN TROUGH THROUGH THE
WEEKEND...EACH BRINGING ENHANCEMENT IN PCPN. ONE SUCH WAVE REALLY
INTENSE DIGGING THRU NV TOWARD 4 CORNERS...AND WL BE A SIG PRODUCER
OF WX LTR SAT AND SAT NIGHT.  MAIN CONCERN ADDRESSED ABOVE IS THE
FLOODING THREAT.  WATER SOURCE IN PLACE WITH 150-200 PERCENT PWATS
SLOSHING THROUGH THE CNTRL AND ERN PLAINS. SOUNDINGS HEADING NWRD
FROM I90 ARE VERY FAVORABLE WITH SKINNY TALL CAPE...AND PLENTY OF
SHEAR ABV STABLE LYR...WITH STORM MOTION ALSO VERY TRAINY. INITIAL
HVY RAIN THREAT WL BE ACRS JAMES VALLEY...SHIFTING EWRD INTO MN AND
IA LTR AT NIGHT.

WL ALSO HAVE TO MONITOR SVR THREAT AS WELL EARLY IN EACH LTR
AFTN/EVNG INCREASE. LKLY TO HAVE AN UNDERDONE DRY SLOT SWING NWRD
THRU PLAINS ON SAT IN ADVANCE OF STRONGEST WAVE SAT AFTN...AND WL
HAVE SFC WMFNT MOVING TOWARD MO RVR CORRIDOR AT SAME TIME. IN THIS
LOCATION...WL HAVE A FORMIDIBLE COMBINATION OF SHEAR/INSTABILITY...
WITH MUCH OF THE SHEAR UNIDIRECTIONAL IN THE 2-8KM LYR. WL MENTION
THREAT FOR SEVERE WX...LKLY FEATURING SPLITTING SUPERCELLS...AND
LEFT MOVERS WITH FAIRLY LARGE HAIL. WL ALSO HAVE TO WATCH TORNADIC
THREAT NR MO RVR.

PRESSURE FALLS AND INTENSE GRADIENT AS WELL...SO WNDS WL CONTINUE
THEIR OVERNIGHT PICKUP RIGHT THRU THE DAY. OLD GAME OF MORE CLDS NE
TO BREAKS DEVELOPING SW...COULD LEAD TO VERY INTENSE THERMAL PACKING
THRU HEART OF CWA ON SAT AFTN.  WIND WL CONTINUE TO BE QUITE STRONG
THRU NIGHT WITH LLJ OF 50-60 KTS.

A LOT MORE QUESTIONS AS TO WHERE BNDRY WL LIE AND WHERE THE BEST
THREAT OF CONVECTION SETS UP FROM LTR SUN INTO MON. NAM APPEARS TO
REALLY WRAP UP LEADING WAVE TOO INTENSELY...AND FOLLOWED MORE MODEST
CANADIAN/GFS TRENDS...SUPPORTED BY 12Z ECMWF.  JET ENTRANCE REGION
SET UP TO INTERACT WITH SLOW MOVING FRONTAL BNDRY...AND SHUD BE VERY
EFFECTIVE IN PCPN DEVELOPMENT SUN NIGHT. EXPECT EARLY DAY ACTION TO
WKN...BUT PERSISTENT DIV Q LINGERS MUCH OF THE DAY ACRS BNDRY...SO
WL KEEP MORE BROAD MID RANGE POPS. ANOTHER IMPULSE LIFTS UP LTR
AFTN/EVNG...AND SHUD ENHANCE COVERAGE AND INTENSITY OF PCPN ALG
BNDRY LT AFTN TOWARD KYKN/KSUX AREAS...EXPANDING N AND E DURING
EVNG. THERE IS A RISK FOR SOME SEVERE...BUT MUCH MORE CONDITIONAL
ON AFTN RECOVERY THAN SAT.

SFC BNDRY MOVES SE ACRS THE REMAINDER OF THE AREA SUN NIGHT...LEAVING
FAR ERN CWA EARLY MONDAY. ADDITIONAL ENERGY IN STRONG MID LVL FRONTAL
ZONE SHUD KEEP THREAT FOR SHRA GOING ALNG/POSTFRONTAL...WITH THUNDER
MORE CONFINED TOWARD SE. WL ATTEMPT TO DRAW IN A BAND OF COOLER AIR
JUST POSTFRONTAL TO COINCIDE WITH PCPN/CLOUDS.

IN THE EXTENDED RANGE...NOT SURE HOW MUCH FAITH TO PUT IN ANY DETAILS
IN MODELS THAT HAVE BEEN CONVECTIVE FOR DAYS BEFORE. 00Z GFS ENSEMBLE
MEAN 500MB STD DEVIATION IS STRONGLY SKEWED TO THE LEADING SIDE OF
TROUGH ON MON NIGHT INTO TUE AS EVACUATES TO E...AND LOW WITHIN
TRAILING TROUGH. THIS SUGGEST THAT THE HANGBACK IS A STRONGLY
CONSISTENT FEATURE...WITH MUCH SUPPORT FROM OTHER MEMBERS OF THE
SUPERENSEMBLE.  THIS FEATURE SLIDES BY WED AND WED NIGHT...BUT LATEST
GFS NOW MUCH FASTER WITH A TUE/TUE NIGHT PUSH. HELD THE LINE ON
EARLIER COLLABORATED TIMING.  FRONTAL ZONE SETTLES SOUTHWARD RIGHT
BEHIND THE SYSTEM WED NIGHT...AND THEN WL BE IN PLACE FOR WLY FLOW
SYSTEM TO INTERACT FRIDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN/RYRHOLM
Hazardous weather outlook, May 4, 9:18 AM CST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1018 AM CDT FRI MAY 04 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1018 AM CDT FRI MAY 04 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE BAND OF MODERATE TO HEAVY SHOWERS PRODUCING AROUND AN INCH
RAINFALL ALONG THE INTERSTATE 29 CORRIDOR THIS MORNING...WILL
MOVE NORTHEASTWARD THROUGH NORTHWEST IOWA AND SOUTHWEST MINNESOTA
AND WEAKEN SOME THIS AFTERNOON.

MORE SHOWERS AND THUNDERSTORMS SHOULD DEVELOP WEST OF THE JAMES
RIVER TONIGHT...THEN SPREAD EAST AND NORTHEAST. SOME OF THE
STORMS MAY PRODUCE HAIL THE SIZE OF PENNIES UP TO GOLF
BALL...WEST OF A LINE FROM DE SMET TO YANKTON. FURTHER EAST...THE
ATMOSPHERE BECOMES INCREASINGLY STABLE. THEREFORE...SEVERE STORMS
ARE NOT EXPECTED TO THE EAST. HOWEVER...MORE HEAVY RAIN WILL BE
POSSIBLE WITH LOCALIZED RAINFALL AMOUNTS OVER AN
INCH...ESPECIALLY IN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR THIS WEEKEND...SATURDAY AND SUNDAY...THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS ACROSS THE AREA. THE MAIN SEVERE WEATHER
THREAT WOULD ONCE AGAIN BE HAIL...POSSIBLY UP TO THE SIZE OF
QUARTERS. HOWEVER...WHAT IS MORE CONCERNING IS A POTENTIAL FOR
HEAVY RAIN....WITH NUMEROUS SHOWERS AND THUNDERSTORMS AND
TRAINING ECHOES. THIS WILL BE MONITORED FOR FLOODING POTENTIAL AS
THE WEEKEND PROGRESSES.

THUNDERSTORMS WILL REMAIN IN THE AREA SUNDAY...AND POSSIBLY INTO
SUNDAY NIGHT AND MONDAY. SOME OF THESE STORMS COULD POTENTIALLY
BE SEVERE. WHILE TIMING AND LOCATION ARE UNCERTAIN AT THIS
TIME...THERE WILL ALSO BE POTENTIAL FOR REPEATED RAINS TO PRODUCE
AREAS OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM WEST OF A LINE
FROM
DE SMET TO YANKTON SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, May 4, 7:48 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 PM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             6 E HOWARD              44.01N 97.40W
05/04/2007  E0.75 INCH       MINER              SD   TRAINED SPOTTER

&&

TRM
Local storm report, May 4, 7:50 PM CST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     TORNADO          1 E FARMER              43.72N 97.67W
05/04/2007                   HANSON             SD   AMATEUR RADIO

&&

KWEISSER
Local storm report, May 4, 7:58 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             AVON                    43.01N 98.06W
05/04/2007  E0.88 INCH       BON HOMME          SD   LAW ENFORCEMENT

0614 PM     HAIL             2 SW DANTE              43.02N 98.21W
05/04/2007  E0.88 INCH       CHARLES MIX        SD   TRAINED SPOTTER

0632 PM     HAIL             6 WSW BONESTEEL         43.04N 99.06W
05/04/2007  E0.75 INCH       GREGORY            SD   PUBLIC

0641 PM     HAIL             2 NE TRIPP              43.25N 97.94W
05/04/2007  E0.75 INCH       HUTCHINSON         SD   PUBLIC

0658 PM     HAIL             5 E PARKSTON            43.39N 97.89W
05/04/2007  E1.00 INCH       HUTCHINSON         SD   PUBLIC

            IN ADDITION TO VERY HEAVY RAIN, QUARTER SIZED HAIL
            WHITENED THE GROUND.

0700 PM     HAIL             5 E PARKSTON            43.39N 97.89W
05/04/2007  E1.00 INCH       HUTCHINSON         SD   PUBLIC

            IN ADDITION TO QUARTER SIZED HAIL COVERING THE GROUND,
            3.00 INCHES OF RAIN FELL. POWER IS CURRENTLY OUT.

0727 PM     HAIL             8 S ALEXANDRIA          43.54N 97.78W
05/04/2007  E0.75 INCH       HANSON             SD   LAW ENFORCEMENT

0755 PM     TORNADO          4 W EMERY               43.60N 97.70W
05/04/2007                   HANSON             SD   TRAINED SPOTTER

            DAMAGE TO HOUSE AND GARAGE. DAMAGE TO A BARN. POWER LINES
            REPORTED DOWN.

0820 PM     HAIL             WINFRED                 44.00N 97.36W
05/04/2007  E0.75 INCH       LAKE               SD   TRAINED SPOTTER

0821 PM     TORNADO          1 E FARMER              43.72N 97.67W
05/04/2007                   HANSON             SD   AMATEUR RADIO

0825 PM     HAIL             6 E HOWARD              44.01N 97.40W
05/04/2007  E0.75 INCH       MINER              SD   TRAINED SPOTTER

&&

KWEISSER
Local storm report, May 4, 8:33 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND GST     3 W MITCHELL            43.73N 98.09W
05/04/2007  E60.00 MPH       DAVISON            SD   TRAINED SPOTTER

            IN ADDITION TO 60 MPH WINDS WHICH BROKE TREE BRANCHES
            DOWN...VERY HEAVY RAIN AND PEA SIZED HAIL WAS FALLING.

&&

TRM
Local storm report, May 4, 8:48 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 PM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     HAIL             4 NE LOOMIS             43.84N 98.05W
05/04/2007  E0.75 INCH       DAVISON            SD   LAW ENFORCEMENT

&&

TRM
Local storm report, May 4, 9:45 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 PM CDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             AVON                    43.01N 98.06W
05/04/2007  E0.88 INCH       BON HOMME          SD   LAW ENFORCEMENT

0614 PM     HAIL             2 SW DANTE              43.02N 98.21W
05/04/2007  E0.88 INCH       CHARLES MIX        SD   TRAINED SPOTTER

0632 PM     HAIL             6 WSW BONESTEEL         43.04N 99.06W
05/04/2007  E0.75 INCH       GREGORY            SD   PUBLIC

0641 PM     HAIL             2 NE TRIPP              43.25N 97.94W
05/04/2007  E0.75 INCH       HUTCHINSON         SD   PUBLIC

0658 PM     HAIL             5 E PARKSTON            43.39N 97.89W
05/04/2007  E1.00 INCH       HUTCHINSON         SD   PUBLIC

            IN ADDITION TO VERY HEAVY RAIN, QUARTER SIZED HAIL
            WHITENED THE GROUND.

0700 PM     HAIL             5 E PARKSTON            43.39N 97.89W
05/04/2007  E1.00 INCH       HUTCHINSON         SD   PUBLIC

            IN ADDITION TO QUARTER SIZED HAIL COVERING THE GROUND,
            3.00 INCHES OF RAIN FELL. POWER IS CURRENTLY OUT.

0727 PM     HAIL             8 S ALEXANDRIA          43.54N 97.78W
05/04/2007  E0.75 INCH       HANSON             SD   LAW ENFORCEMENT

0755 PM     TORNADO          4 W EMERY               43.60N 97.70W
05/04/2007                   HANSON             SD   TRAINED SPOTTER

            DAMAGE TO HOUSE AND GARAGE. DAMAGE TO A BARN. POWER LINES
            REPORTED DOWN.

0820 PM     HAIL             WINFRED                 44.00N 97.36W
05/04/2007  E0.75 INCH       LAKE               SD   TRAINED SPOTTER

0821 PM     TORNADO          1 E FARMER              43.72N 97.67W
05/04/2007                   HANSON             SD   AMATEUR RADIO

0825 PM     HAIL             6 E HOWARD              44.01N 97.40W
05/04/2007  E0.75 INCH       MINER              SD   TRAINED SPOTTER

0926 PM     TSTM WND GST     3 W MITCHELL            43.73N 98.09W
05/04/2007  E60.00 MPH       DAVISON            SD   TRAINED SPOTTER

            IN ADDITION TO 60 MPH WINDS WHICH BROKE TREE BRANCHES
            DOWN...VERY HEAVY RAIN AND PEA SIZED HAIL WAS FALLING.

0936 PM     HAIL             4 NE LOOMIS             43.84N 98.05W
05/04/2007  E0.75 INCH       DAVISON            SD   LAW ENFORCEMENT

&&

TRM

The radar

The Aberdeen radar (KABR), 124 km away, was scanning. The volume nearest the first event began at 05:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Beadle

When
May 4, 11:28 PM CST to May 5, 2:15 AM CST
Where
Beadle County, Cavour to 1 mi N of Yale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.380, -98.000

Heavy rainfall of over 5 inches caused flash flooding of roads, basements, and other low areas. Road erosion was observed just north of Cavour. The amount of damage was not known.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34436.